Intraocular Eye Pressure Increase from Meds?

I had been experiencing some flashes and floaters in my eyes and also accompanied with eye pressure as well. I went to an ophthalmologist and he said the floaters/flashers were from vitreous detachment, supposedly normal but to watch closely due to rare possibility of retinal detachment. Also he noted that my intraocular pressure is higher than normal.

It just seems odd this is all happening at once. I have been on Medrol since July 2016 but weaning off, now I'm only taking 10 mg daily, was taking 16 mg for a couple of months. Also started methotrexate in August and I'm taking 17.5 weekly via injection.

I just wonder if the Medrol is causing this increased pressure or is it the Methotrexate? Or just coincidence? I have a follow-up in a month to recheck the pressure in my eyes.

He said it could be early onset glaucoma. He asked me if it ran in my family and it doesn't. I am only in my 40's! I am just hoping that once I'm off the Medrol the pressure will subside. Anyone out there experience this?

11 Replies

  • I've experienced this in the last year. I also saw a retinal specialist and was told it was all age related. I don't take MTX, I'm on Enbrel. Clemmie

  • Hi Lookingforward. I have a problem with my left eye, mainly at night, my eyelid doesn't seem to want to open, the same in the morning, my eye also feels a bit sore, can't seem to see anything wrong by just looking at it. Have had this for over 2 weeks, I have had glaucoma for many years and use drops for this each night without any problem. I started methotrexate, 7 weeks ago and was wondering if it was this. I am going to the opticians Wednesday, maybe he can throw so light on it. Takes so long to see my doctor and my eye checkup is next April with the hospital. Will let you know how it goes. I am however much older than you.

  • So sorry to hear you have eye issues too, with everything else going on it is a bit overwhelming since I need my eyes to work effectively, which most of us do, right? Let me know what happens with you, take care!

  • Hi Lookingforward. I saw the ophthalmologist this morning and she advised could be the methotrexate, but not a big enough side affect to reduce or stop taking this drug. I have to say I have been using an eye cream, called simple eye cream, it's mainly for dry eyes and I get it on prescription. It has helped. It's not an infection. So will see how I go. If yours does turn out to be glaucoma, please don't worry too much. I was referred to an eye specialist in my late fifties, I am 71 now, my sister got glaucoma in her forties and still has full field vision the same as me. She is 68. I had pre- glaucoma to start with, had lazer treatment. This corrected it for about 3 years when again I had an eye check up and the pressures were 25 and 30, the optician faxed my doctor who referred me a specialist and over an 18 month period got the correct drops that worked for me. I wear glasses and was told my eye site has improved, so need new glasses. Lol ! more expense. I didn't start wearing glasses till my middle forties. Just keep on with the monitoring and try to stay positive. Good luck.

  • By the way I should have mentioned I have narrow angle glaucoma X

  • Gigi, Thanks so much for your response, really quite the relief, just seems like all of this happening at once, it can be a bit overwhelming. Hopefully, it is just a side effect of either metho or medrol and it is harmless. Best of luck to you and thank you again.

  • I do understand your worries, there are a lot of people on this site willing to share their experiences and hopefully help you not to feel alone. Take good care of yourself.

  • Please tell me he checked for.narrow angle glaucoma! Because that is a serious source of eye pressure.

  • Thank you for your reply, I will discuss at my follow-up.

  • I'm not on the Med you are on, but I find certain med's do change my vision, and make it blurry and hard to focus. NSIADS seem to do this to me and when I stop taking them, my vision goes back to normal, it's like they make my eyes swell or something and it complicates my astigmatism severely

    Prior to my diagnosis of RA, I routinely took NSAIDS trying to ease the pain. Then I went for Lasik and was immediately approved. When I was supposed to go in the operating room the doctor held me aside. Everyone went in before me. I was left for six hours wondering what was going on. Finally the surgeon came to talk to me. He showed me what looked like a pet scan of my eyes. It was coloured and red showed hot spots and green the cool spots, it also showed how pronounced the Asigmitism is. Normally in this scan, astigmatism shows up as a bow tie shape, but in mine the ends of the bow tie were severely drooped. He said he can not do my Lasik as I am not a candidate. He told me that he thinks I have a disease called Karatoconis and that I may become blind in the future. They immediately refunded my money and I left terrified.

    Long story short I do not have Karatoconis, I have a reaction to NISAIDS that was only discovered after I was diagnosed with RA

    It's very possible that your medications can cause vision issues

  • I hate to hear what you have been through Hobbits, but I appreciate your reply, so hard to know what causes what on these meds with their long lists of side effects.

You may also like...